Alert archive / Kansas / Wind Chill Advisories in 2018

Wind Chill Advisory 4, NWS Goodland, KS

February 20, 20185 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this wind chill advisory at Feb 20, 2018, 3:43 PM CST for 5 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Feb 20, 2018, 9:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2018, 3:43 PM CST (21:43 UTC)
In effect from
Feb 20, 2018, 9:00 PM CST
Expired
Feb 21, 2018, 9:41 AM CST
In force
13 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 29 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
115 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WWUS43 KGLD 202143
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
243 PM MST Tue Feb 20 2018

COZ090>092-KSZ001-002-013-014-027-NEZ079>081-210600-
/O.NEW.KGLD.WC.Y.0004.180221T0300Z-180221T1600Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Sherman-Thomas-Wallace-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Goodland, Colby, 
Sharon Springs, Benkelman, Culbertson, Trenton, Stratton Ne, 
Palisade, and McCook
243 PM MST Tue Feb 20 2018 /343 PM CST Tue Feb 20 2018/

...WIND CHILL ADVISORY IN EFFECT FROM 8 PM MST /9 PM CST/ THIS
EVENING TO 9 AM MST /10 AM CST/ WEDNESDAY...

* WHAT...Very cold wind chills expected. Expect wind chills in the 
  15 below to 20 below zero range.

* WHERE...Portions of northwest and west central Kansas, east 
  central and northeast Colorado and southwest Nebraska.

* WHEN...From 8 PM MST /9 PM CST/ this evening to 9 AM MST /10 
  AM CST/ Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
3 follow-up statements
772 
WWUS43 KGLD 210345
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
845 PM MST Tue Feb 20 2018



COZ090>092-KSZ001-002-013-014-027-NEZ079>081-211200-
/O.CON.KGLD.WC.Y.0004.000000T0000Z-180221T1600Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Sherman-Thomas-Wallace-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Goodland, Colby, 
Sharon Springs, Benkelman, Culbertson, Trenton, Stratton Ne, 
Palisade, and McCook
845 PM MST Tue Feb 20 2018 /945 PM CST Tue Feb 20 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST /10 AM
CST/ WEDNESDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as low
  as 20 below zero.

* WHERE...Portions of northwest and west central Kansas, east 
  central and northeast Colorado and southwest Nebraska.

* WHEN...Until 9 AM MST /10 AM CST/ Wednesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
637 
WWUS43 KGLD 211103
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
403 AM MST Wed Feb 21 2018

KSZ002-014-NEZ080-081-211215-
/O.CAN.KGLD.WC.Y.0004.000000T0000Z-180221T1600Z/
Rawlins-Thomas-Hitchcock-Red Willow-
Including the cities of Atwood, Colby, Culbertson, Trenton, 
Stratton Ne, Palisade, and McCook
503 AM CST Wed Feb 21 2018

...WIND CHILL ADVISORY IS CANCELLED...

Wind chill readings across the areas are not meeting
criteria...prompting cancellation. these areas will still see wind
chill readings reach down to minus 10 below zero through mid-
morning.

$$

COZ090>092-KSZ001-013-027-NEZ079-211600-
/O.CON.KGLD.WC.Y.0004.000000T0000Z-180221T1600Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Sherman-
Wallace-Dundy-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Goodland, Sharon Springs,
and Benkelman
403 AM MST Wed Feb 21 2018 /503 AM CST Wed Feb 21 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST /10 AM
CST/ THIS MORNING...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 20 below zero.

* WHERE...Portions of northwest and west central Kansas, east 
  central and northeast Colorado and southwest Nebraska.

* WHEN...Until 9 AM MST /10 AM CST/ this morning.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
321 
WWUS43 KGLD 211541
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
841 AM MST Wed Feb 21 2018

COZ090>092-KSZ001-013-027-NEZ079-211645-
/O.CAN.KGLD.WC.Y.0004.000000T0000Z-180221T1600Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Sherman-
Wallace-Dundy-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Goodland, Sharon Springs,
and Benkelman
841 AM MST Wed Feb 21 2018 /941 AM CST Wed Feb 21 2018/

...WIND CHILL ADVISORY IS CANCELLED...

Temperatures have warmed enough to allow the wind chill values to
be much higher. Dangerously wind chill temperatures are no longer
expected. Therefore, the wind chill advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 20, 11:32 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Feb 20, 11:32 AM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1032 AM MST Tue Feb 20 2018

.UPDATE...
Issued at 911 AM MST Tue Feb 20 2018

Forecast updated due to Wind Chill Advisory being allowed to
expire. Also made minor adjustments to hourly grids this morning.

UPDATE Issued at 512 AM MST Tue Feb 20 2018

Updating forecast to include an expansion to the current Wind
Chill Advisory in effect for northwest portions of our CWA.
Temperatures inside the advisory will range from 15 to 20 below
zero.

&&

.SHORT TERM...(Today through Thursday Night)
Issued at 220 AM MST Tue Feb 20 2018

This morning, wind chill temperatures will range in the 5 to 15
below zero range across the Tri-State area. Temperatures will be
inhibited by cloud cover, snow cover, and CAA continuing to push
over our area. Expecting the max temps to only get into the low
to mid 20s.

Wednesday morning will be similar with wind chills again in the
negative single digits. Later on, max temps will only climb
slightly into the mid and upper 20s.

Thursday through Thursday night, we will see the air mass
beginning to lift east out of our area as a system begins to push
in. Mixed wintry precipitation is expected. At this time
expecting a snow transitioning to freezing drizzle or light rain.
This could change in the next 24 hours, depending on the extent
the surface trough develops. Regardless, it will continue through
Thursday night.

.LONG TERM...(Friday through Monday)
Issued at 214 AM MST Tue Feb 20 2018

Going into Friday...weak surface ridging is set up over the region
during the daytime hours...w/ an inverted surface trough developing
over SE CO. This trough does develop out ahead of a larger
shortwave...and will shift east off the central Rockies Friday night
into Saturday across the CWA. Some model timing differences but the
shortwave pushes east of the CWA during the afternoon hrs Saturday
allowing for dry conditions for the remainder of the weekend into
the beginning of next week. Another weaker shortwave does move over
the region Monday morning.

For the Friday night/Saturday morning timeframe...track of the
surface trough/low just south of the CWA with the upper support
transitioning over the CWA...will give the region a round of
precipitation...with light snow as main p-type based on latest temp
profiles. Best enhancement will be focused along and north of
Interstate 70. Looking for potential 1-2" of snowfall here with an
inch or less south of the Interstate. As temps increase during
morning Saturday...any leftover moisture will transition to light
rain before ending.

Temps in the extended will see and increasing trend during this time
w/ highs starting off Friday in the upper 30s to low 40s...then
increasing to around 50F by next Tuesday. Overnight lows will range
from the upper teens thru the mid 20s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1029 AM MST Tue Feb 20 2018

Vfr conditions are expected through the period. The winds will
start out at near 13 knots. From 22z-23z the winds will be north
to northeast at near 7 knots. From 00z to 02z the winds will
become light and variable. The winds will remain light and
variable until between 14z to 17z when they shift to the southeast
at near 6 knots.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...EV
LONG TERM...JN
AVIATION...BULLER
Hazardous weather outlook, Feb 20, 10:13 AM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
913 AM MST Tue Feb 20 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
913 AM MST Tue Feb 20 2018 /1013 AM CST Tue Feb 20 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Light snow accumulations possible Friday night into Saturday morning
especially north of interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 4:50 AM CSTWind Chill AdvisoryGLDCheyenne, Decatur, Logan, Rawlins, Sherman, Thomas and 1 more5 hr

Nearby

Wind Chill Advisories in Kansas, 2018Wind Chill Advisories in Nebraska, 2018Wind Chill Advisories in Colorado, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.